How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ben Your Own Question
Dr. Ben
Dr. Ben, Doctor
Category: Dermatology
Satisfied Customers: 609
Experience:  GP Partner, practicing Medicine for 14 years. I have broad experience with special interests in Dermatology, Paediatrics, Sexual Health and Oncology.
105673646
Type Your Dermatology Question Here...
Dr. Ben is online now

I am at a loss. I have had thick spots on my scalp for years

This answer was rated:

I am at a loss. I have had white thick spots on my scalp for years that flake and cause lots of hair loss. now its on my crotch around my vulva, and I have lost most of my eyelashes and have a few patches around one of my eyes, that burns. Additionally a few lesions, one on my chest and one on my armpit. Steroids dont work, and neither is the fungal cream and shampoo my doctor prescribed.
JA: Did you have a recent injury to the eye? How is your vision?
Customer: nom my vision seems fine.
JA: Anything else in your medical history you think the doctor should know?
Customer: I have hypothyroidism

Hello, thank you for your question. I’m Dr. Ben and I’m here to assist you today. Please allow me a few moments to review your question and I’ll be right back.

If you receive an invitation for a phone call, please know this is automatically generated by the site and has not come from me. Feel free to ignore it.

Would you be kind enough to upload some photos of the affected area(s) to help me diagnose the issue? The clearer, the better.

Also may I ask how old you are please?

Customer: replied 2 months ago.
Hi, yes I will send photos promptly. I am 38 years old.
Customer: replied 2 months ago.
The lesions have gone down considerably since applying the anti fungal cream, but they get red again on occasion even with the cream. I apply it twice a day. Started using the cream 3 weeks ago. The shampoo seems to have no effect on my scalp, and the cream doesn't seems to be helping my eyes, or groin.
Customer: replied 2 months ago.
my groin and scalp can get very itchy. especially at night, and if I get hot.
Customer: replied 2 months ago.
the large hard spots on my scalp travel. sometimes it's almost my whole scalp effected, sometimes just a few large spots.

Thank you, that’s really helpful.

The differential diagnosis is between seborrhoeic dermatitis and psoriasis (though it is certainly possible to have both too).

Are there any active lesions on the body that you could photograph for me?

Customer: replied 2 months ago.
Hi, thank you for your response- I was afraid of that. The lesions are so faint now they don't photograph. They were both the same in size and look and lasted around 6-8 months. they were red and flaky, and around the size of a mans thumbnail but oval in shape.
Customer: replied 2 months ago.
I'm wondering why steroids are not clearing it up

Please can you tell me the name of all the treatments you are using and where/how you are applying them.

Many thanks.

Customer: replied 2 months ago.
sure, a few years ago my GP thought it could be excess or psoriasis so prescribed me the following: Betacap scalp application-0.1% w/w betamethasone. I was applying that daily for quite a long time. I was also prescribed a tar shampoo that I used regularly. That was before the recent eye, lesion, and groin issues. When I went to the GP 3 weeks ago, we decided to try fungal cream and shampoo. the cream is Daktarin 2% miconazole nitrate, and the shampoo is Dandrazol 2% shampoo Ketoconazole 20mg/g
Customer: replied 2 months ago.
I shampoo with danrazol 3x a week, and apply the cream to all other effected areas twice a day.
Customer: replied 2 months ago.
I am not currently using any steroid scalp applications or creams

Thank you.

If there has been a positive response to anti-fungal treatments then I would err on the side of Seborrhoeic Dermatitis (Tinea Capitis is also a less likely possibility).

Continue using the shampoo and cream.

NB - It can help to leave the shampoo on for 5 minutes before washing it off.

If the response is incomplete, then an oral anti-fungal treatment may well help a lot e.g. Terbinafine 250mg once daily for 4 weeks (this would also treat Tinea Capitis). Your GP can prescribe this or they can be obtained from some online pharmacies such as this (I’m not sure what they are charging though, sorry).

Does this help?

Dr. Ben and other Dermatology Specialists are ready to help you
Customer: replied 2 months ago.
Thank you, ***** ***** continue the treatment currently prescribed, and if it doesn't start getting better in the next week or two, I will ask for the medication. Perhaps if that doesn't help then try to get a dermatologist referral. So frustrating! Thanks for helping me feel a little more confident.

You’re very welcome, all the best.